Alert archive / Pennsylvania / Flash Flood Warnings in 2001
Flash Flood Warning 20, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 17, 2001, 7:00 PM EDT for Luzerne County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 2001, 7:00 PM EDT (23:00 UTC)
- Expired
- Jul 17, 2001, 9:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 121 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 172304 FFWBGM PAC079-180100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 700 PM EDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA. * UNTIL 900 PM EDT. * AT 657 PM EDT...DOPPLER RADAR ESTIMATED 2.5 INCHES OF RAIN IN THE PAST HOUR...NEAR NANTICOKE. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN CENTRAL AND SOUTHERN LUZERNE COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN AREAS FROM HUNTINGTON MILLS TO NANTICOKE TO WILKES-BARRE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE RO*ADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 4129 7609 4112 7617 4078 7533 4112 7515 $$ RH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:45 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 17, 2:45 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT TUE JUL 17 2001 SATELLITE IMAGERY STILL SHOWS A NORTHWEST TO SOUTHEAST ORIENTED BAND OF DEEPER CLOUDS AND MOISTURE THIS AFTERNOON CENTERED ACROSS THE TWIN TIERS. WITHIN THIS BAND, SOME SHOWERS AND THUNDERSTORMS ARE BEGINNING TO BUBBLE UP VIA DAYTIME HEATING AND THE WEAK SURFACE FRONT LYING IN THE VICINITY. THIS SCATTERED CONVECTION WILL LIKELY CONTINUE INTO THIS EVENING, SO WE'LL RETAIN THE CHANCE OF SHOWERS AND STORMS TONIGHT ACROSS THE SOUTHERN TIER OF NY AND NORTHEAST PA. UP NORTH, DRIER AIR CONTINUES TO TRY TO FILTER IN AND SOME CLEARING HAS TAKEN PLACE THIS AFTERNOON. IN THIS AREA, WE'LL JUST GO WITH PARTLY CLOUDY OVERNIGHT. AREAS OF FOG SHOULD FORM AGAIN TOWARDS DAYBREAK IN THE TYPICAL RIVER VALLEY SPOTS OF THE TWIN TIERS, PARTICULARLY THOSE THAT HAVE PICKED UP RAIN TODAY. CONTINUITY WILL BE THE MAIN FORECAST THEME FROM TOMORROW THROUGH THURSDAY. THE WEAK FRONTAL ZONE AT THE SURFACE IS PROGGED TO PUSH DOWN TOWARDS THE MASON-DIXON LINE BY TUESDAY AFTERNOON. ALTHOUGH THE DEEPER MOISTURE AND INSTABILITY WILL CERTAINLY BE SOUTH OF THE AREA CLOSER TO THE FRONT, ENOUGH OF IT MAY BE PRESENT TO KICK OFF WIDELY SCATTERED SHOWERS OR THUNDERSTORMS IN OUR SOUTHERN ZONES WEDNESDAY AFTERNOON DURING PEAK HEATING. PARTLY SUNNY SHOULD COVER THINGS NICELY ELSEWHERE ON WEDNESDAY. WEDNESDAY NIGHT AND THURSDAY, WE'LL STICK WITH A PARTLY CLOUDY/PARTLY SUNNY FORECAST ALL ZONES. OUR COMPUTER GUIDANCE IS SENDING CONFLICTING SIGNALS DURING THIS TIME FRAME AS THE AVIATION MODEL IS INDICATING DRIER CONDITIONS AND A LESS DEVELOPED WAVE OF ENERGY DROPPING TOWARDS US IN THE NORTHWEST FLOW ALOFT. THE ETA MODEL, ON THE OTHER HAND, IS SHOWING MORE AMPLIFICATION TO THIS WAVE AND SUBSEQUENT SHOWER DEVELOPMENT. AS MENTIONED ABOVE, WE'LL STICK WITH THE DRIER SCENARIO FOR NOW TO STAY CONSIST1ENT. WORK ZONES WILL BE SENT BY 3. THE FINAL ZONES WILL FLY BY 3:30. .BGM...NONE. JUREWICZ
Nearby
Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.